White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Efficient Computation of Partial Expected Value of Sample Information Using Bayesian Approximation

Brennan, A. and Kharroubia, S.A. (2006) Efficient Computation of Partial Expected Value of Sample Information Using Bayesian Approximation. Journal of Health Economics, 26 (1). pp. 122-148. ISSN 0167 6296

Full text not available from this repository.


We describe a novel process for transforming the efficiency of partial expected value of sample information (EVSI) computation in decision models. Traditional EVSI computation begins with Monte Carlo sampling to produce new simulated data-sets with a specified sample size. Each data-set is synthesised with prior information to give posterior distributions for model parameters, either via analytic formulae or a further Markov Chain Monte Carlo (MCMC) simulation. A further ’inner level’ Monte Carlo sampling then quantifies the effect of the simulated data on the decision. This paper describes a novel form of Bayesian Laplace approximation, which can be replace both the Bayesian updating and the inner Monte Carlo sampling to compute the posterior expectation of a function. We compare the accuracy of EVSI estimates in two case study cost-effectiveness models using 1st and 2nd order versions of our approximation formula, the approximation of Tierney and Kadane, and traditional Monte Carlo. Computational efficiency gains depend on the complexity of the net benefit functions, the number of inner level Monte Carlo samples used, and the requirement or otherwise for MCMC methods to produce the posterior distributions. This methodology provides a new and valuable approach for EVSI computation in health economic decision models and potential wider benefits in many fields requiring Bayesian approximation.

Item Type: Article
Keywords: Bayesian decision theory; Value of information; Uncertainty; Sensitivity analysis; Sample size; Clinical trial design; Stochastic CEA; Approximate Bayesian inference
Institution: The University of York
Academic Units: The University of York > Mathematics (York)
Depositing User: York RAE Import
Date Deposited: 01 Jun 2009 12:44
Last Modified: 01 Jun 2009 12:44
Published Version: http://dx.doi.org/10.1016/j.jhealeco.2006.06.002
Status: Published
Publisher: Elsevier Science B.V., Amsterdam.
Refereed: Yes
Identification Number: 10.1016/j.jhealeco.2006.06.002
URI: http://eprints.whiterose.ac.uk/id/eprint/6689

Actions (repository staff only: login required)